Alert archive / Georgia / River Flood Warnings in 2022

River Flood Warning 112, NWS Atlanta, GA

July 10, 2022Forsyth County, Fulton County, Georgia

NWS Atlanta, GA issued this river flood warning at Jul 10, 2022, 2:29 AM EDT for Forsyth County, Fulton County, Georgia. It took effect at Jul 10, 2022, 4:26 AM EDT. It was in force for 2 hr.

The area

The outline as issued.

The facts

Issued
Jul 10, 2022, 2:29 AM EDT (06:29 UTC)
In effect from
Jul 10, 2022, 4:26 AM EDT
Expired
Jul 10, 2022, 6:53 AM EDT
In force
2 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

Counties Forsyth County, GA, Fulton County, GA

The radar

The Atlanta radar (KFFC), 83 km from the middle of the area, began a volume at 06:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Alpharetta (APHG1). The gauge peaked at 6.75 ft at Jul 10, 2022, 3:00 AM EDT.

actionminormoderate51007/1007/11
Action stage
6 ft
Minor stage
7 ft
Moderate stage
11 ft
Major stage
13 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02335700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

885 
WGUS42 KFFC 100629
FLWFFC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
229 AM EDT Sun Jul 10 2022

...The National Weather Service in Peachtree City GA has issued a 
Flood Warning for the following rivers in Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

For the Big Creek...including Cumming, Alpharetta, Roswell...Minor 
flooding is forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at weather.gov/atlanta.

&&


GAC117-121-101800-
/O.NEW.KFFC.FL.W.0112.220710T0826Z-220710T2046Z/
/APHG1.1.ER.220710T0826Z.220710T1100Z.220710T1445Z.NO/
229 AM EDT Sun Jul 10 2022

...FLOOD WARNING IN EFFECT UNTIL LATE THIS AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Big Creek near Alpharetta.

* WHEN...Until late this afternoon.

* IMPACTS...At 7 feet, Flood Stage is reached.  Minor flooding of 
  woodlands and fields begin along the creek between Cumming in 
  Forsyth County...to Alpharetta and Roswell in North Fulton 
  County.  Flooding starts to effect portions of The Big Creek 
  Greenway near Alpharetta and some portions may become closed with 
  around one foot of water...especially upstream and downstream from 
  the gage on Kimball Bridge Road and near Rock Mill Park. Portions 
  of the YMCA Campground off Preston Ridge Road will begin to flood.

* ADDITIONAL DETAILS...
  - At 2:15 AM EDT Sunday the stage was 6.8 feet and rising.
  - Forecast...The river is expected to rise above flood stage
    early this morning to a crest of 7.2 feet this morning. It
    will then fall below flood stage late this morning.
  - Flood stage is 7 feet.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$
1 follow-up statement
742 
WGUS82 KFFC 101053
FLSFFC

Flood Statement
National Weather Service Peachtree City GA
653 AM EDT Sun Jul 10 2022

...The Flood Warning is cancelled for the following rivers in 
Georgia...

  Big Creek near Alpharetta affecting Fulton and Forsyth Counties.

GAC117-121-101200-
/O.CAN.KFFC.FL.W.0112.000000T0000Z-220710T1053Z/
/APHG1.1.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
653 AM EDT Sun Jul 10 2022

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Big Creek near Alpharetta.

* ADDITIONAL DETAILS...
  - At 6:45 AM EDT Sunday the stage was 6.7 feet slowly falling.
  - Forecast...The river is expected to fall to 1.7 feet early
    Friday morning.


&&

LAT...LON 3410 8425 3410 8420 3404 8425 3402 8430
      3404 8433 3407 8427


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jul 9, 9:27 PM EDT, 5 hours 2 minutes earlier.

Area forecast discussion, Jul 9, 9:27 PM EDT, 5 hours 2 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
927 PM EDT Sat Jul 9 2022

.UPDATE...

Scattered thunderstorms have begun to spread into northwest
Georgia over the last hour. With clouds scattering out earlier
this afternoon, portions of north Georgia were able to destabilize
and MUCAPE values remain between 2000-2500 J/kg. Considering the
instability values and some marginal 0-1 km shear, these storms
have shown decent vertical development. As a result, gusty and
potentially damaging winds and small hail will be possible with
isolated taller, stronger storms that develop tonight.
Precipitable water values furthermore remain over 2 inches across
the area, so with slow storm motion, locally heavy rainfall could
lead to isolated flooding concerns. Meanwhile, an arcing band of
storms in moving quickly south- southeastward through east-
central Alabama, and could clip portions of west-central Georgia
during the late night hours, which would also bring gusty winds
and heavy rain to areas impacted by the line. Patchy fog and low
clouds will be possible during the overnight and early morning
hours, especially so in locations that receive rainfall tonight.

King

&&

.PREV DISCUSSION... /Issued 807 PM EDT Sat Jul 9 2022/

UPDATE...

Updated for the 00Z Aviation Discussion.

PREV DISCUSSION... /Issued 331 PM EDT Sat Jul 9 2022/

SHORT TERM /Tonight through Sunday Night/...
500mb analysis shows a broad trough along the east coast. Earlier
convection today was enhanced by an exiting shortwave currently
across east GA. CWA will stay in NW flow aloft for the remainder of
the short term period. Another strong piece of shortwave energy is
progged to move through the base of the trough during the day
tomorrow. At the surface, a weak front will drop south across the
CWA tonight. The front is likely to stall across central or southern
GA by early tomorrow and continue to provide focus for shra/tsra
through the remainder of the short term.

Line of convection is pushing out of the CWA this afternoon.
Northern areas of the CWA were stabilized earlier this morning and
worked over pretty well with widespread shra/tsra. Breaks in the
clouds have occurred up north and additional heating is likely.
Convective inhibition has begun to diminish again across far north
GA, but areas along and south of 20 are still pretty stable...for
now. Upstream, shra and tsra have begun to break out again. 12Z
sounding analysis shows PWATs at least two standard deviations above
normal values. Storms will be very efficient rainfall producers.
Localized flash flooding would be the primary severe hazard this
evening and overnight. However, an isolated strong/severe storm
could still be possible.

NListemaa

LONG TERM /Monday through Saturday/...

Previous discussion below...
A retrograding upper-level wave pattern will have shifted the
suppressive ridge/high-pressure region over the Southwestern CONUS
and a wave break within the pattern will pull a longwave trough into
Eastern Quebec and New England. Within the broader flow a shortwave
trough will be dug into the Southeastern CONUS with the trough axis
draped somewhere across the forecast area. With strong anticyclonic
vorticity advection behind the trough fuel subsidence across the
Great Lakes and Ohio River Valley, a broad high pressure will have
formed across the aforementioned region and will help to push a weak
cold front in through the forecast area by the start of the long
term period while also moving off to the northeast to the New
England coast by Sunday night/Monday morning.

With high pressure in the northeast, surface winds/flow will push in
from the east, rather than from the north which may set up weak cold
air damming across far NE GA, on the lee side of the Appalachians.
PWATS will also have fallen through a good portion of the forecast
area with the 2 inch PWAT line in the area Columbus/Macon. The
relief will be short-lived, however as by Monday afternoon that 2
inch PWAT line will slowly inch back north over the coming days.

As the weak frontal zone reaches near the coast, the enhanced
baroclinicity combined with convergence aloft from a diffluent zone
is developing a surface low pressure system along the Gulf coast
near the LA/AL/MS panhandles by Tues/Wed. This will put our forecast
area right in the area of a moist conveyer belt, likely increasing
cloud cover with deep moisture moving in and increasing shower
coverage across the area. Furthermore, while models are split on the
exact evolution they are indicating a second cold front may be
possible by Thurs/Fri, as the low pressure system is absorbed by a
second shortwave trough within the broader flow.

All this boils down to is that within the general northwest flow,
we'll be seeing a more active and dynamic pattern than we've been
accustomed to the last month or so, with more dynamic and mesoscale
driven convective drivers and more organized and concentrated zones
of moisture and convection. Additionally, without the influence of
the high pressure dome and waves of showers, storms, and increased
sky cover, temperatures do not look to be as extreme with highs
throughout the long term remaining in the 80s for most of the
area.

Thiem

AVIATION...
00Z Update...
SHRA/TSRA is spreading into north Georgia as the period begins,
and could overspread the northern TAF sites this evening through
midnight. Scattered TSRA will moreover be possible at CSG from
02-05Z. Ceilings are expected to lower during the early morning
hours, with MVFR ceilings forecast to develop by 08-09Z and IFR
ceilings by 11Z. Visibility restrictions of 5-6 SM will be
possible during the early morning hours as well, especially where
precipitation is observed this evening. Ceilings will improve to
MVFR during the late morning hours, by 14-15Z. Winds will be
fairly light, mainly between 3-6 kts, through the period. Winds at
ATL/AHN will be SW to W overnight, shifting to NW after sunrise on
Sunday, and further to NE during the late afternoon and evening
hours. Meanwhile, winds at CSG/MCN will remain SW to W through the
period. Diurnally-driven scattered convection is expected once
again Sunday afternoon, warranting a PROB30 for TSRA FROM 18-00z.

//ATL Confidence...00Z Update...
Medium confidence on all elements.

King

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          72  85  68  83 /  30  50  60  30
Atlanta         73  86  70  82 /  40  50  50  40
Blairsville     67  81  64  81 /  30  50  40  20
Cartersville    71  87  69  83 /  30  50  30  20
Columbus        74  89  74  86 /  30  60  60  60
Gainesville     72  84  68  81 /  30  50  40  20
Macon           73  88  72  86 /  30  70  70  60
Rome            73  88  71  87 /  30  50  30  20
Peachtree City  72  88  70  82 /  40  50  50  40
Vidalia         75  87  74  85 /  30  70  70  80

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...NListemaa/King
LONG TERM....Thiem
AVIATION...King
Hazardous weather outlook, Jul 9, 9:39 PM EDT, 4 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
939 PM EDT Sat Jul 9 2022

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-110145-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
939 PM EDT Sat Jul 9 2022

This Hazardous Weather Outlook is for portions of North and
Central Georgia.

.DAY ONE...Tonight...

Scattered thunderstorms are expected to continue through the
overnight period, primarily across portions of north and west
Georgia. Isolated storms could become strong, capable of producing
gusty winds and frequent lightning. Heavy rainfall associated with
these storms could also lead to localized flash flooding concerns.

.DAYS TWO THROUGH SEVEN...Sunday through Friday...

Scattered thunderstorms will be possible each afternoon and
evening throughout the forecast area this week. Some storms could
become strong to severe with damaging winds, locally heavy
rainfall, and frequent lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jul 9, 8:40 PM EDT, 5 hours 49 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
840 PM EDT Sat Jul 9 2022

GAZ003>005-100115-
Whitfield GA-Catoosa GA-Murray GA-
840 PM EDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of Catoosa,
northwestern Murray and northeastern Whitfield Counties through 915
PM EDT...

At 840 PM EDT, a strong thunderstorm was over Ringgold, moving
southeast at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dalton, Chatsworth, Ringgold, Fort Oglethorpe, Varnell, Eton, Tunnel
Hill, Cohutta, Crandall, Sumac, Indian Springs, Rocky Face, Gregory,
Graysville, Tennga, Boynton, Beaverdale, Dawnville and Cisco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8467 3477 8467 3473 8486 3490 8524
      3499 8519
TIME...MOT...LOC 0040Z 297DEG 22KT 3495 8509

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 9:16 PM EDT, 5 hours 13 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
916 PM EDT Sat Jul 9 2022

GAZ002>005-100200-
Whitfield GA-Catoosa GA-Walker GA-Murray GA-
916 PM EDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of central Catoosa,
Murray, Whitfield and east central Walker Counties through 1000 PM
EDT...

At 916 PM EDT, a strong thunderstorm was near Varnell, or near
Dalton, moving southeast at 25 mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Dalton, Chatsworth, Ringgold, Varnell, Eton, Tunnel Hill, Cohutta,
Crandall, Sumac, Ramhurst, Wood Station, Rocky Face, Gregory, Tilton,
Mill Creek, Conasauga Lake, Tennga, Beaumont, Beaverdale and
Dawnville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3499 8462 3486 8462 3482 8458 3479 8461
      3478 8464 3473 8466 3461 8466 3461 8472
      3462 8472 3462 8474 3461 8475 3462 8491
      3463 8491 3462 8493 3463 8505 3484 8525
      3493 8515 3499 8497
TIME...MOT...LOC 0116Z 301DEG 21KT 3486 8494

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
Special weather statement, Jul 9, 10:39 PM EDT, 3 hours 50 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1039 PM EDT Sat Jul 9 2022

GAZ021-022-033-034-045-100315-
North Fulton GA-Cherokee GA-DeKalb GA-Forsyth GA-Gwinnett GA-
1039 PM EDT Sat Jul 9 2022

...Strong thunderstorms will impact portions of south central
Cherokee, northern DeKalb, southwestern Forsyth, southwestern
Gwinnett and northeastern Fulton Counties through 1115 PM EDT...

At 1039 PM EDT, a line of strong thunderstorms was along a line
extending from near Sweat Mountain to Clarkston, and moving east at
20 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Decatur, Sandy Springs, Roswell, Alpharetta, Dunwoody, Milton,
Duluth, Lilburn, Chamblee, Norcross, Doraville, Clarkston, Stone
Mountain, Avondale Estates, Berkeley Lake, Pine Lake, Tucker,
Belvedere Park, North Decatur and North Atlanta.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3415 8423 3374 8406 3375 8429 3417 8445
TIME...MOT...LOC 0239Z 280DEG 17KT 3410 8439 3379 8424

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 9, 10:42 PM EDT, 3 hours 47 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1042 PM EDT Sat Jul 9 2022

GAZ001-002-004-100315-
Whitfield GA-Walker GA-Dade GA-
1042 PM EDT Sat Jul 9 2022

...Strong thunderstorms will impact portions of southwestern
Whitfield, southern Walker and southwestern Dade Counties through
1115 PM EDT...

At 1042 PM EDT, a line of strong thunderstorms was along a line
extending from Higdon to near Lafayette to Mill Creek, and moving
southeast at 5 mph.

HAZARD...Heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Dalton, Lafayette, Naomi, Mill Creek, Rising Fawn, Suttles Mill,
Villanow, Cloudland Canyon State Park and Noble.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3479 8538 3478 8520 3477 8520 3478 8516
      3477 8516 3477 8515 3478 8514 3477 8500
      3462 8494 3462 8506 3461 8535 3470 8555
      3488 8559
TIME...MOT...LOC 0242Z 319DEG 6KT 3484 8560 3473 8534 3472 8502

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH
Special weather statement, Jul 9, 11:37 PM EDT, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1137 PM EDT Sat Jul 9 2022

GAZ021-032>034-045-100500-
North Fulton GA-Cobb GA-Cherokee GA-DeKalb GA-Gwinnett GA-
1137 PM EDT Sat Jul 9 2022

...Strong thunderstorms will impact portions of south central
Cherokee, northwestern DeKalb, northeastern Cobb, west central
Gwinnett and northeastern Fulton Counties through 100 AM EDT...

At 1135 PM EDT, a line of strong thunderstorms was along a line
extending from Flowery Branch to Georgia International Horse Park,
and moving east at 20 mph.

HAZARD...Isolated nuisance flooding due to runoff from heavy rain.

SOURCE...Radar indicated.

IMPACT...Heavy rain may cause temporary street flooding especially
         in poor drainage areas.

Locations impacted include...
Atlanta, Marietta, Sandy Springs, Roswell, Johns Creek, Alpharetta,
Dunwoody, Milton, Duluth, Woodstock, Chamblee, Norcross, Doraville,
Berkeley Lake, North Atlanta, North Druid Hills, Tucker, Mountain
Park, Mount Bethel and Sandy Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should slow down and be prepared for possible loss of
control due to hydroplaning.

&&

LAT...LON 3411 8426 3410 8425 3410 8424 3405 8414
      3392 8415 3380 8436 3397 8452 3409 8450
      3415 8433
TIME...MOT...LOC 0335Z 272DEG 16KT 3416 8393 3366 8393

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...<30 MPH

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 8:40 PM EDTSpecial Weather StatementFFCCatoosa, Murray, Whitfield35 min
Jul 9, 9:16 PM EDTSpecial Weather StatementFFCCatoosa, Murray, Whitfield44 min
Jul 9, 10:39 PM EDTSpecial Weather StatementFFCDeKalb36 min
Jul 9, 10:42 PM EDTSpecial Weather StatementFFCWalker33 min
Jul 9, 11:37 PM EDTSpecial Weather StatementFFCCobb83 min
Jul 10, 5:33 PM EDTSpecial Weather StatementFFCDawson27 min
Jul 10, 6:21 PM EDTSpecial Weather StatementFFCClarke, Oconee24 min
Jul 10, 6:27 PM EDTSpecial Weather StatementFFCCherokee, Dawson, Pickens33 min
Jul 10, 7:18 PM EDTSpecial Weather StatementFFCPickens27 min
Jul 10, 7:51 PM EDTSpecial Weather StatementFFCBleckley, Twiggs24 min

Nearby

River Flood Warnings in Georgia, 2022Every river flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.